Iowa, 2021

Tornadoes in Iowa, August 8, 2021

August 8, 2021 · NWS DMX · 9 events in 2 counties and zones

Five tornadoes occurred in Webster county during the late evening hours as a lone supercell moved southeast. They tornadoes remained in rural areas with damage confined to crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Five tornadoes occurred in Webster county during the late evening hours as a lone supercell moved southeast. They tornadoes remained in rural areas with damage confined to crops.

The aforementioned supercell began hours earlier in eastern South Dakota/SW Minnesota and trekked to the SE along the SB/MUCAPE gradients within a supportive environment for continued maintenance and rotation. Vicinity MUCAPE values were 2000-3000 J/kg, effective bulk shear 35-40+ kts, LCL values under 1000m, effective helicity around 100-200 m2/s2. Additionally, SBCIN values increased to the S/W/SW of the storm, aiding in allowing it to exist largely by its lonesome.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 5:48 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 8, 5:48 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 PM CDT Sun Aug 8 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 257 PM CDT Sun Aug 8 2021

The primary messaging highlights through the period include...

* Convective trends and severe weather potential tonight
* Several days of heat and humidity this week
* Cooler, drier, and pleasant weather to end the week into the
  weekend

As has been the case recently, near term convective trends will
be the immediate concern. Although a small cluster of unorganized
convection may linger early southeast, the more prevalent focus
will be convection associated with the upper low nicely noted in
radar and satellite imagery over southeast MN. Expect convection
to gradually expand over the next few hours in what looks to be
an uncapped 1000-2000 j/kg environment. With most activity
expected in the core of the low and just ahead, the better deep
shear to the west and north will likely be unrealized for the most
part keeping any severe weather threat thermodynamically
dominate. However Hires/convection allowing models (CAMs) continue
to suggest additional development on the western flank later this
evening which may tap the better shear and lead to isolated
organization and supercells with several CAMs, including the 18z
HRRR, still noting isolated updraft helicity tracks into the
evening. With 100-150 j/kg 3km Capes near the core of the low,
funnel clouds, and potentially a brief landspout would be possible
even outside a more favorable shear environment. The CAMs seem a
little slow, but overall have a good handle on this evolution and
similar expectations moving a convective cluster slowly across
northern IA this evening, eventually reaching the Waterloo area
toward midnight with the severe weather potential diminishing by
that time.

By tomorrow, the start of heat and humidity concerns begin with
upper level ridging pushing into the Upper MS Valley. While it
will be quite unstable with MLCAPEs 4000+ j/kg central and south,
inhibition and a lack of trigger should keep the forecast dry with
elevated heat indices the primary concern. Peak apparent
temperatures should reach 100-105 south during the afternoon, so
have issued a Heat Advisory during the afternoon and early evening
for the bottom three tiers of counties. The forecast will likely
stay dry into the evening as well, but there are some concerns
overnight. While much of the guidance and the latest NBM are dry,
the Nam and especially the NamNest suggest Monday evening
convection across northern IL may gradually back-build into
eastern and possibly central IA as the low level jet and
associated 0-2km moisture convergence axis gradually lifts back to
the north, so have slight chances to cover that possibility early
Tue morning.

Tuesday will be another warm and humid today, but the remnants of
the current deep PV anomaly over WA will have lifted across the
Canadian provinces with its associated weakening forcing and
frontal boundary pushing through IA. Convection is expected to
develop along the boundary into and after peak heating, and also
possibly persist overnight as warm/moist advection persist aloft
of what's left of the boundary. Deep shear is somewhat limited,
but there will be a window for strong to severe storms due to
moderate to high instability during peak heating. Seasonal
absolute moisture and warm cloud depths may also promote locally
heavy rains fed by a 40kt low level jet.

Wednesday will be warm and humid again, and likely dry with
plenty of inhibition, but a maturing Canadian long wave trough
will eventually push a final front through Thursday ending this
stretch of heat and humidity. With little larger scale forcing or
low level focus, the forecast for the end of the week through the
weekend is mainly dry with seasonal temperatures and lower
humidities.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 641 PM CDT Sun Aug 8 2021

Convection is possible through the early evening hours at FOD, MCW
and a bit later tonight at ALO. Then by early Monday morning,
expecting fog to develop over northern Iowa and confidence is
increasing with at least MVFR visibility past 09z Monday. Ceilings
are a bit trickier, but models continue to point at IFR to LIFR
ceilings at ALO and MCW. No restrictions at DSM and OTM attm
during the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Monday for IAZ070>075-
081>086-092>097.

&&

DISCUSSION...Small
AVIATION...Podrazik
Hazardous weather outlook, Aug 8, 1:45 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sun Aug 8 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-091945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
245 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms forecast from this afternoon into
tonight, when strong to severe storms are possible. The primary
threat at that time will be locally strong wind gusts and large
hail, although a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday will be hot and muggy, with heat index values
will be as high as 100 to 105 degrees during the afternoon on
Monday.

Thunderstorm chances return Tuesday afternoon into Tuesday night.
Severe weather is possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ070>075-081>086-092>097-091945-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
245 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms forecast from this afternoon into
tonight, when strong to severe storms are possible. The primary
threat at that time will be locally strong wind gusts and large
hail, although a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Heat Advisory is in effect for the area for Monday. See
weather.gov/desmoines for details.

Monday and Tuesday will be hot and muggy, with heat index values
will be as high as 105 to 110 degrees during the afternoon on
Monday.

Thunderstorm chances return Tuesday afternoon into Tuesday night.
Severe weather is possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

Zogg

In the hours before

Local storm report, Aug 8, 2:21 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HEAVY RAIN       HOLLAND                 42.40N 92.80W
08/08/2021  M4.50 INCH       GRUNDY             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

JAZ

The radar

The Des Moines radar (KDMX), 135 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pocahontas

When
August 8, 7:41 PM CST
Where
Pocahontas County, 2.31 mi NNW of Fonda
Reported by
Law Enforcement
Coordinates
42.610, -94.850

Funnel Cloud, Pocahontas

When
August 8, 7:49 PM CST
Where
Pocahontas County, 2.89 mi ENE of Fonda
Reported by
Trained Spotter
Coordinates
42.600, -94.780

Funnel Cloud, Pocahontas

When
August 8, 7:56 PM CST
Where
Pocahontas County, 2.15 mi ENE of Fonda
Reported by
Law Enforcement
Coordinates
42.590, -94.790

Location and time estimated by radar.

Funnel Cloud, Pocahontas

When
August 8, 8:09 PM CST
Where
Pocahontas County, 5.08 mi W of Palmer
Reported by
Storm Chaser
Coordinates
42.630, -94.700

Tornado, Webster

When
August 8, 10:00 PM CST to 10:06 PM CST
Where
Webster County, 0.6 mi E of Moorland Nesler Arpt to 2.16 mi ENE of Moorland Nesler Arpt
Rating
EFU
Path length
1.65 mi
Path width
150 yd
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
42.429, -94.268

Weak tornado occurred southeast of Moorland and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.

Tornado, Webster

When
August 8, 10:19 PM CST to 10:25 PM CST
Where
Webster County, 0.99 mi N of Lindgren to 1.23 mi E of Lindgren
Rating
EFU
Path length
1.7 mi
Path width
150 yd
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
42.384, -94.179

Weak tornado occurred southwest of Otho and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.

Tornado, Webster

When
August 8, 10:47 PM CST to 10:54 PM CST
Where
Webster County, 1.62 mi SW of Palm Grove to 2.07 mi S of Palm Grove
Rating
EFU
Path length
1.86 mi
Path width
160 yd
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
42.315, -94.204

Weak tornado occurred north of Harcourt and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.

Tornado, Webster

When
August 8, 11:02 PM CST to 11:06 PM CST
Where
Webster County, 2.19 mi NE of Harcourt to 1.95 mi E of Harcourt
Rating
EFU
Path length
1.36 mi
Path width
40 yd
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
42.288, -94.144

Weak tornado occurred northeast of Harcourt and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.

Tornado, Webster

When
August 8, 11:06 PM CST to 11:07 PM CST
Where
Webster County, 2.36 mi E of Harcourt to 2.62 mi E of Harcourt
Rating
EFU
Path length
0.49 mi
Path width
15 yd
Crop damage
$200
Reported by
Other Federal Agency
Coordinates
42.274, -94.134

Weak tornado occurred east of Harcourt and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981502, 981503, 981504, 981505, 972744, 972745, 972746, 972747, 972749.